|LETTER TO EDITOR
|Year : 2018 | Volume
| Issue : 2 | Page : 95-96
Striae distensae as a side effect of cyclosporine used in treatment of Autoimmune Urticaria
Anju Liya Thomas1, Balakrishnan Nirmal1, Sramana Mukhopadhyay2
1 Department of Dermatology, Venereology and Leprosy - Unit 2, Christian Medical College, Vellore, Tamil Nadu, India
2 Department of Pathology, Christian Medical College, Vellore, Tamil Nadu, India
|Date of Web Publication||10-Jul-2018|
Dr. Balakrishnan Nirmal,Department of Dermatology, OPD No 220, Room No 5, Christian Medical College, Vellore - 632 004, Tamil Nadu
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Thomas AL, Nirmal B, Mukhopadhyay S. Striae distensae as a side effect of cyclosporine used in treatment of Autoimmune Urticaria. Clin Dermatol Rev 2018;2:95-6
|How to cite this URL:|
Thomas AL, Nirmal B, Mukhopadhyay S. Striae distensae as a side effect of cyclosporine used in treatment of Autoimmune Urticaria. Clin Dermatol Rev [serial online] 2018 [cited 2022 Aug 19];2:95-6. Available from: https://www.cdriadvlkn.org/text.asp?2018/2/2/95/236342
Autoimmune urticaria is a distinct subgroup of chronic urticaria associated with autoantibodies to immunoglobulin E (IgE) receptor alpha-subunit and IgE itself on mast cells and basophils. These autoantibodies cause basophil and mast cell activation resulting in histamine release and causing urticaria. The disease is poorly responsive to even high doses of antihistamines. Immunosupressives are indicated when the disease is disabling. Cyclosporine is a steroid-sparing drug found to be effective in autoimmune urticarial through the inhibition of release of histamine from basophils in patients of chronic urticaria with anti-FcεRI autoantibodies.
We report a 22-year-old man with a history of weals of 2 years' duration. Each weal lasted for more than 24 h, relieved partially with full doses of sedating and updosed dosage of nonsedating antihistamines. There was no history suggestive of angioedema, fever, joint pain, burning sensation, or hyperpigmentation after the resolution of weals. Histopathological examination of weal showed sparse perivascular lymphohistiocytic infiltrate with occasional neutrophils and eosinophils; few of the small caliber vessels showed intraluminal aggregates of neutrophils in the absence of vasculitis [Figure 1]. Autologous serum skin test was done after discontinuing antihistamines for a week which was positive at 5 mm.
|Figure 1: Histopathology of urticarial weal showing sparse perivascular lymphohistiocytic infiltrate with occasional eosinophils and neutrophils in the absence of vasculitis (H&E, 400x)|
Click here to view
A diagnosis of autoimmune urticaria was made, and the patient was initiated on oral cyclosporine at a dose of 3 mg/kg/day. Weals resolved after initiation of cyclosporine, and the patient was maintained on the same dose for 2 months and was planned to taper it over a total of 4 months. Two weeks after starting cyclosporine, he started to develop striae on lower third of thighs and calf of both legs [Figure 2]. There was no other contributory factor for the development of striae distensae including history of sudden gain or loss of weight, topical or oral steroids, and intake of native medications. Naranjo adverse drug reaction probability scale for cyclosporine causing striae in this patient was +4 indicating probable causality.
|Figure 2: Striae distensae over lower legs following cyclosporine therapy|
Click here to view
The various possible etiologies for the development of striae distensae include genetic predisposition, mechanical factors, and more importantly hormonal factors. It is frequently seen in Cushing's syndrome due to excessive serum cortisol causing activation of fibroblasts resulting in protein catabolism altering elastin and collagen. Severe urticaria with positive autologous serum skin test has been found to be associated with low cortisol levels. We speculate the development of striae which coincides with clinical improvement after cyclosporine therapy is probably due to hormonal changes, namely cortisol. Association of striae distensae with cyclosporine therapy for autoimmune urticaria is yet to be reported in literature. Awareness about the occurrence of this side effect with cyclosporine will open new insights into detailed evaluation of the causes in future.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Goh CL, Tan KT. Chronic autoimmune urticaria: Where we stand? Indian J Dermatol 2009;54:269-74.
] [Full text]
Inamadar AC, Palit A. Management of autoimmune urticaria. Indian J Dermatol Venereol Leprol 2008;74:89-91.
] [Full text]
Boubouka CD, Charissi C, Kouimintzis D, Kalogeromitros D, Stavropoulos PG, Katsarou A, et al.
Treatment of autoimmune urticaria with low-dose cyclosporin A: A one-year follow-up. Acta Derm Venereol 2011;91:50-4.
Al-Himdani S, Ud-Din S, Gilmore S, Bayat A. Striae distensae: A comprehensive review and evidence-based evaluation of prophylaxis and treatment. Br J Dermatol 2014;170:527-47.
Varghese R, Rajappa M, Chandrashekar L, Kattimani S, Archana M, Munisamy M, et al.
Association among stress, hypocortisolism, systemic inflammation, and disease severity in chronic urticaria. Ann Allergy Asthma Immunol 2016;116:344-80.
[Figure 1], [Figure 2]